High Wind, Ashe
- When
- January 8, 1:30 AM EST to 11:00 AM EST
- Where
- Ashe forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
High winds during the morning of the 8th downed trees and some power lines. A house near Sparta had shingles blown off the roof.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the morning of the 8th downed trees and some power lines. A house near Sparta had shingles blown off the roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 7, 9:55 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 955 PM EST TUE JAN 7 2003 UPDATED ZONES FOR MINOR CHANGE IN WORDING WITH THE TEMPS. WINDS ARE PICKING UP. HIGH WIND WARNING AND ADV LOOKS ON TRACK. .RNK... NC...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES NCZ001>003...NCZ018>019. VA...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES VAZ015>017...VAZ032>035. WIND ADVISORY FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES VAZ009>014...VAZ018>020...VAZ022>024. WV...NONE. JDS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EST TUE JAN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT FOR LATE TONIGHT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE. PLEASE REFER TO THE LATEST WBCNPWRNK FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339113, 5339114, 5339115.